An Additive Schwarz Analysis for Multiplicative Schwarz Methods: General Case

  • Susanne C. BrennerEmail author
Conference paper
Part of the Lecture Notes in Computational Science and Engineering book series (LNCSE, volume 125)


We analyze multiplicative Schwarz methods through the additive Schwarz theory. As a by-product we recover the Xu-Zikatanov identity for the norm of product operators. This extends earlier work by the author on multiplicative Schwarz methods that use symmetric positive definite solvers for the subspace corrections.



This work is supported in part by the National Science Foundation under Grant No. DMS-16-20273. The author would also like to acknowledge the support provided by the Hausdorff Research Institute of Mathematics at Univeristät Bonn during her visit in Spring 2017.


  1. 1.
    M. Benzi, A. Frommer, R. Nabben, D.B. Szyld. Algebraic theory of multiplicative Schwarz methods. Numer. Math. 89, 605–639 (2001)MathSciNetCrossRefGoogle Scholar
  2. 2.
    P. Bjørstad, J. Mandel, On the spectra of sums of orthogonal projections with applications to parallel computing. BIT 31, 76–88 (1991)MathSciNetCrossRefGoogle Scholar
  3. 3.
    J.H. Bramble, X. Zhang, The Analysis of Multigrid Methods, in Handbook of Numerical Analysis, VII, ed. by P.G. Ciarlet, J.L. Lions (North-Holland, Amsterdam, 2000), pp. 173–415Google Scholar
  4. 4.
    J.H. Bramble, J.E. Pasciak, J. Wang, J. Xu, Convergence estimates for product iterative methods with applications to domain decomposition. Math. Comput. 57, 1–21 (1991)MathSciNetCrossRefGoogle Scholar
  5. 5.
    S.C. Brenner, An additive analysis of multiplicative Schwarz methods. Numer. Math. 123, 1–19 (2013)MathSciNetCrossRefGoogle Scholar
  6. 6.
    S.C. Brenner, L.R. Scott, The Mathematical Theory of Finite Element Methods, 3rd edn. (Springer, New York, 2008)CrossRefGoogle Scholar
  7. 7.
    L. Chen, Deriving the X-Z identity from auxiliary space method, in Domain Decomposition Methods in Science and Engineering XIX. Lecture Notes in Computational Science and Engineering, vol. 78 (Springer, Heidelberg, 2011), pp. 309–316Google Scholar
  8. 8.
    M. Dryja, O.B. Widlund, An additive variant of the Schwarz alternating method in the case of many subregions. Technical Report 339, Department of Computer Science, Courant Institute, 1987Google Scholar
  9. 9.
    M. Griebel, P. Oswald, On the abstract theory of additive and multiplicative Schwarz algorithms. Numer. Math. 70, 163–180 (1995)MathSciNetCrossRefGoogle Scholar
  10. 10.
    P.-L. Lions, On the Schwarz alternating method. I, in First International Symposium on Domain Decomposition Methods for Partial Differential Equations (Paris, 1987) (SIAM, Philadelphia, PA, 1988), pp. 1–42Google Scholar
  11. 11.
    T.P.A. Mathew, Domain Decomposition Methods for the Numerical Solution of Partial Differential Equations (Springer, Berlin, 2008)CrossRefGoogle Scholar
  12. 12.
    S. Nepomnyaschikh, On the application of the bordering method to the mixed boundary value problem for elliptic equations and on mesh norms in \(W^{1/2}_2(S)\). Sov. J. Numer. Anal. Math. Model. 4, 493–506 (1989)Google Scholar
  13. 13.
    Y. Saad, Iterative Methods for Sparse Linear Systems (SIAM, Philadelphia, 2003)CrossRefGoogle Scholar
  14. 14.
    B. Smith, P. Bjørstad, W. Gropp, Domain Decomposition (Cambridge University Press, Cambridge, 1996)zbMATHGoogle Scholar
  15. 15.
    A. Toselli, O.B. Widlund, Domain Decomposition Methods - Algorithms and Theory (Springer, New York, 2005)CrossRefGoogle Scholar
  16. 16.
    J. Xu, Iterative methods by space decomposition and subspace correction. SIAM Rev. 34, 581–613 (1992)MathSciNetCrossRefGoogle Scholar
  17. 17.
    J. Xu, L. Zikatanov, The method of alternating projections and the method of subspace corrections in Hilbert space. J. Am. Math. Soc. 15, 573–597 (electronic) (2002)Google Scholar
  18. 18.
    H. Yserentant, Old and new convergence proofs for multigrid methods. Acta Numer. 2, 285–326 (1993)MathSciNetCrossRefGoogle Scholar
  19. 19.
    X. Zhang, Multilevel Schwarz methods. Numer. Math. 63, 521–539 (1992)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematics and Center for Computation and TechnologyLouisiana State UniversityBaton RougeUSA

Personalised recommendations